Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 1, 2020, 4:06 AM CDT for 6 counties in Texas; 5 counties in New Mexico. It took effect at May 1, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2020, 4:06 AM CDT (09:06 UTC)
- In effect from
- May 1, 2020, 1:00 PM CDT
- Expired
- May 1, 2020, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3323 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732 WWUS84 KMAF 010906 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 406 AM CDT Fri May 1 2020 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS... UPPER TRANS PECOS AND VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH SATURDAY AFTERNOON AND EARLY EVENING FOR SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS... UPPER TRANS PECOS AND VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... .Dry and windy conditions will produce critical fire weather conditions this afternoon and early this evening and Saturday across Southeast New Mexico and western portions of west Texas near the higher terrain. NMZ116>119-TXZ270-271-273-012115- /O.UPG.KMAF.FW.A.0004.200501T1800Z-200502T0200Z/ /O.NEW.KMAF.FW.W.0004.200501T1800Z-200502T0200Z/ /O.NEW.KMAF.FW.A.0005.200502T1800Z-200503T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 406 AM CDT Fri May 1 2020 /306 AM MDT Fri May 1 2020/ ...RED FLAG WARNING IN EFFECT THIS AFTERNOON UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE AND DELAWARE MOUNTAINS... ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON UNTIL 9 PM CDT /8 PM MDT/ SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE AND DELAWARE MOUNTAINS... * TIMING...Friday and Saturday afternoon and evening. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...7 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ059-272-274-277-278-012115- /O.NEW.KMAF.FW.W.0004.200501T1800Z-200502T0200Z/ /O.NEW.KMAF.FW.A.0005.200502T1800Z-200503T0200Z/ Loving-Van Horn and Highway 54 Corridor-Reeves County Plains- Davis Mountains-Davis Mountains Foothills- 406 AM CDT Fri May 1 2020 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR UPPER TRANS PECOS...DAVIS MOUNTAINS AND VAN HORN HIGHWAY 54 CORRIDOR... ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON UNTIL 9 PM CDT /8 PM MDT/ SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR UPPER TRANS PECOS...DAVIS MOUNTAINS AND VAN HORN HIGHWAY 54 CORRIDOR.... * TIMING...Friday and Saturday afternoon and evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...4 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
100 WWUS84 KMAF 011957 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 257 PM CDT Fri May 1 2020 ...RED FLAG WARNING REMAINS IN EFFECT FOR SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...UPPER TRANS PECOS AND VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON AND EARLY EVENING FOR SOUTHEAST NEW MEXICO PLAINS...THE WESTERN PERMIAN BASIN...THE GUADALUPE AND DAVIS MOUNTAINS...UPPER TRANS PECOS AND VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... .Dry and windy conditions will combine to produce critical fire weather conditions this afternoon and early this evening and again Saturday across Southeast New Mexico and western portions of west Texas near the higher terrain. NMZ116>119-TXZ059-270>274-277-278-021100- /O.CON.KMAF.FW.W.0004.000000T0000Z-200502T0200Z/ /O.CON.KMAF.FW.A.0005.200502T1800Z-200503T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- 257 PM CDT Fri May 1 2020 /157 PM MDT Fri May 1 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FOR SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...UPPER TRANS PECOS AND VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON AND EARLY EVENING FOR SOUTHEAST NEW MEXICO PLAINS...THE WESTERN PERMIAN BASIN...THE GUADALUPE AND DAVIS MOUNTAINS...UPPER TRANS PECOS AND VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * TIMING...This afternoon and again Saturday afternoon and evening. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ045-046-050-060-021100- /O.EXA.KMAF.FW.A.0005.200502T1800Z-200503T0200Z/ Gaines-Dawson-Andrews-Winkler- 257 PM CDT Fri May 1 2020 ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON AND EARLY EVENING FOR THE WESTERN PERMIAN BASIN...FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * TIMING...Saturday afternoon and evening. * WINDS...West 15 to 20 mph with higher gusts. * RELATIVE HUMIDITY...As low as 7 percent. * TEMPERATURES...15 to 20 degrees above normal. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 1, 3:40 AM CDT, 26 minutes earlier.
Area forecast discussion, May 1, 3:40 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
340 AM CDT Fri May 1 2020
.DISCUSSION...
Heat will be the main concern into Monday as temperatures will
approach or exceed record levels. Highs into the triple digits
will be seen across much of the area so anyone performing outdoor
activities should take precautions to stay cool and hydrated.
A dryline will form today in the Permian Basin ahead of a cold
front stalling in the South Plains. Isolated storms will develop
along this dryline and with a very dry subcloud layer, there will
be chance for strong winds. Tomorrow the drier air pushes farther
east leaving only the higher elevations in the Big Bend with a
chance for storm development due to enhanced orographic lift.
A weak cold front moves into the northeastern Permian Basin
Sunday and may bring a little temperatures relief to places like
Snyder and Colorado City, but unfortunately the front will stall
and lift back north before affecting much more of the CWA.
The heat finally comes to an end on Tuesday when a strong upper
level low develops in the north-central U.S. and manages to send
a decent cold front into West Texas. This low will become
stationary over the Great Lakes and an amplifying ridge over the
western states will keep a cool supply of air over Texas. A series
of upper disturbances will also move south in this flow bringing
a much welcome return of rain chances to the entire area beginning
on Wednesday and continuing through the remainder of the week.
Hennig
&&
.FIRE WEATHER...
Warm and very dry weather is expected today and Saturday across
southeast New Mexico and western portions of west Texas as a
surface trough intensifies along the west Texas/eastern New Mexico
border. Strong drying of fuels is also expected to continue
through Saturday in these areas with ERC values exceeding the 70th
percentile. Will upgrade the Fire Weather Watch to a Red Flag
Warning today for southeast New Mexico but will also expand it
south into western portions of west Texas to include the upper
Trans Pecos and Davis Mountains. These additional areas will have
max RFTI values of less than 4, mainly due to lighter winds, but
the more favored higher terrain combined with the very dry fuels
and rh/s should compensate for the lighter winds. East of the Red
Flag Warning area today, isolated thunderstorms could produce dry
lightning strikes across the Permian Basin and lower Trans Pecos
Region of west Texas.
Similar conditions are expected Saturday afternoon and early
evening and a Fire Weather Watch has been issued for the same
areas. Later shifts will need to monitor for the potential for an
expansion of the watch or upgrade to a warning if winds or drying
of fuels is greater than currently forecast. Isolated dry
lightning strikes are possible again Saturday across portions of
the Big Bed and lower Trans Pecos.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 97 68 102 68 / 10 0 0 0
Carlsbad 100 66 100 63 / 0 0 0 0
Dryden 98 68 99 69 / 10 10 10 0
Fort Stockton 100 70 98 69 / 10 0 0 0
Guadalupe Pass 89 63 88 62 / 0 0 0 0
Hobbs 98 58 98 59 / 0 0 0 0
Marfa 94 58 92 57 / 10 10 10 0
Midland Intl Airport 100 67 101 68 / 10 0 0 0
Odessa 100 67 100 67 / 10 0 0 0
Wink 102 62 102 63 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Fire Weather Watch from Saturday afternoon through Saturday
evening for Chavez Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
CDT /8 PM MDT/ this evening for Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Loving-Reeves County Plains-Van Horn and Highway 54
Corridor.
Fire Weather Watch from Saturday afternoon through Saturday
evening for Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Loving-Reeves County
Plains-Van Horn and Highway 54 Corridor.
&&
12/10Hazardous weather outlook, Apr 30, 2:38 PM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 238 PM CDT Thu Apr 30 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 238 PM CDT Thu Apr 30 2020 /138 PM MDT Thu Apr 30 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Elevated fire weather conditions are expected this afternoon and evening across Southeast New Mexico, the Permian Basin, and lower Trans Pecos. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated fire weather conditions are possible through Monday for Southeast New Mexico and portions of West Texas. A Fire Weather Watch is in effect Friday afternoon for the Southeast New Mexico plains... the Guadalupe Mountains... and parts of Culberson county. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:06 AM CDT | Fire Weather Watch | MAF | Andrews, Brewster, Culberson, Dawson, Gaines, Jeff Davis and 4 more | 23 hr |
Nearby
Red Flag Warnings in Texas, 2020Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.